Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 243, NWS Tulsa, OK

July 2, 2020Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 2, 2020, 11:53 AM CDT for Osage County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 11:53 AM CDT (16:53 UTC)
Expired
Jul 2, 2020, 12:45 PM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Osage County, OK

The radar

The Tulsa radar (KINX), 73 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2396 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS54 KTSA 021653
SVRTSA
OKC113-021745-
/O.NEW.KTSA.SV.W.0243.200702T1653Z-200702T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1153 AM CDT Thu Jul 2 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  East central Osage County in northeastern Oklahoma...

* Until 1245 PM CDT.

* At 1153 AM CDT, a severe thunderstorm was located 4 miles east of
  Wynona, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Pawhuska...                       Skiatook...
  Barnsdall...                      Wynona...
  Avant...                          Pershing...
  Nelagoney...                      Tallant...
  Wolco...                          

LAT...LON 3659 9641 3671 9629 3657 9600 3633 9601
TIME...MOT...LOC 1653Z 314DEG 24KT 3655 9625 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
325 
WWUS54 KTSA 021726
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1226 PM CDT Thu Jul 2 2020

OKC113-021745-
/O.CON.KTSA.SV.W.0243.000000T0000Z-200702T1745Z/
Osage OK-
1226 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EAST CENTRAL OSAGE COUNTY...

At 1226 PM CDT, a severe thunderstorm was located over Avant, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Skiatook...                       Barnsdall...
Avant...                          Wolco...

LAT...LON 3653 9632 3659 9604 3657 9600 3633 9601
TIME...MOT...LOC 1726Z 303DEG 21KT 3647 9605 

HAIL...<.75IN
WIND...60MPH
 
$$
457 
WWUS54 KTSA 021735
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1235 PM CDT Thu Jul 2 2020

OKC113-021745-
/O.EXP.KTSA.SV.W.0243.000000T0000Z-200702T1745Z/
Osage OK-
1235 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY WILL
EXPIRE AT 1245 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3653 9632 3659 9604 3657 9600 3633 9601
TIME...MOT...LOC 1735Z 314DEG 24KT 3643 9599 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:49 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 2, 11:49 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1149 AM CDT Thu Jul 2 2020

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main aviation concern today and tonight is the potential for
afternoon thunderstorm development and resultant impacts, with
another round possible late tonight and into early tomorrow
morning. With the first round this afternoon, expect potential to
increase from north to south with TUL/RVS potential beginning
early afternoon to MLC/FSM beginning mid to late afternoon. The
second round of thunderstorms could begin in parts of Kansas this
evening, pushing southeastward across the northeast Oklahoma and
into the northwest Arkansas terminals. Expect MVFR conditions in
thunderstorms, with potential for IFR in the stronger storms. VFR
conditions likely otherwise.

&&

.PREV DISCUSSION... /Issued 1050 AM CDT Thu Jul 2 2020/

..UPDATE...

DISCUSSION...
The main forecast concerns today are the dangerous heat and
humidity again this afternoon, as well as the potential for
thunderstorms and severe weather. The biggest change to the going
forecast with this update has been to upgrade portions of the Heat
Advisory to an Excessive Heat Warning, with afternoon heat indices
in excess of 110 appearing likely.

At present, a small cluster of thunderstorms that began the day in
Kansas has slowly moved southward into parts of northeast Oklahoma
to the northwest of Tulsa late this morning. Ample instability
exists across the area in advance of this cluster, and as seen
just outside our forecast area, it could become briefly strong to
severe at times. These thunderstorms have also produced an outflow
boundary that will sag into northeast Oklahoma through the morning
and into the afternoon. Where this eventually sets up will be a
major player in where the worst afternoon heat index values will
occur, as well as where the greatest thunderstorm coverage should
be later today. Best guess for now is that areas along Highway
412 and south to a McAlester to Poteau line will be most likely to
see the 110 to 115 heat indices today, where the Excessive Heat
Warning has been issued. Some concern exists for areas to the
northeast of the warning, namely Craig and Ottawa counties,
depending on what happens with the outflow.

Early this afternoon, additional scattered diurnal thunderstorms
are expected to develop, with thermodynamic conditions favoring an
isolated damaging wind threat with the strongest storms. As
previously alluded to, the outflow boundary should serve as a
forcing mechanism for more organized and cohesive thunderstorm
development in parts of northeast Oklahoma.

The update, which is already out, also reflects tweaks to the
POPs for the ongoing activity and to raise them across northeast
Oklahoma earlier in the afternoon.

PREV DISCUSSION... /Issued 611 AM CDT Thu Jul 2 2020/

DISCUSSION...

The 12Z TAF forecast discussion follows...

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail predominantly, outside of TSRA. Isold
to wdly sct tsra is exptd to develop this afternoon and linger
into the evening. Elected to handle situation with VCTS and PROB30
mention. Light sfc winds will prevail today, after several days of
windy conditions.

Lacy

PREV DISCUSSION... /Issued 305 AM CDT Thu Jul 2 2020/

DISCUSSION...
The heat will go on today with temperatures forecast
to top out in the lower to mid 90s across much of
eastern Oklahoma and western Arkansas. With surface
dew points forecast to remain in the mid to upper 70s
across the area today, heat index values will max out
in the 100 to 111 degree range this afternoon. Will keep
the heat advisory in place for now. However, some locations
may need to be upgraded to an excessive heat warning later today.

There are a couple of things that may prevent the heat
index values reaching the excessive heat warning criteria
(110 degrees)this afternoon. 1.) Increased cloud cover across
the region. 2.) Isolated to scattered thunderstorms that
are forecast to develop this afternoon as a weak boundary
currently near the Kansas/Oklahoma border sags into the
rather unstable airmass in place across the region. Some
of these storms will have the potential to become strong
to severe with strong gusty winds the main concern. These
storms are expected to dissipate around sunset.

A few showers and thunderstorms may be possible this morning
across far northeast Oklahoma and northwest Arkansas as
activity now developing north of the frontal boundary
possibly drifts into the area. This activity will diminish
by mid-morning.

Additional showers and thunderstorms are possible tonight into
Friday as the aforementioned frontal boundary continues to
slowly progress to south across the area. The greatest chances
will be Friday afternoon with the heating of the day.

The chances of showers will begin to diminish on Saturday as
the frontal boundary washes out. On Sunday, we will just see
isolated thunderstorms in the favored terrain areas of
southeast Oklahoma and western Arkansas.

Monday and Tuesday will see a slightly increased chance
of showers and thunderstorms as weak mid-level shortwave
works across the region.

Have stayed close to the NBM guidance temperatures through
the forecast. This means that temperatures will continue
to run above normal for this time of year.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>059-063-
     068-069.

     Excessive Heat Warning until 8 PM CDT this evening for
     OKZ060>062-064>067-070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

&&

AVIATION.....22
Hazardous weather outlook, Jul 2, 10:29 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1029 AM CDT Thu Jul 2 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1029 AM CDT Thu Jul 2 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET... Ongoing.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Dangerously hot and humid conditions continue across much of
eastern Oklahoma and western Arkansas today, with maximum heat
index values again likely to exceed 110 degrees across portions of
the area this afternoon.

In addition to the heat and humidity, a cluster of strong to
severe thunderstorms are ongoing late this morning across parts of
northeast Oklahoma to the northwest of Tulsa and near the Kansas
border. Damaging thunderstorm winds will be the primary severe
weather threat this morning, but marginally severe hail will also
be possible.

During the afternoon hours, additional scattered thunderstorms are
expected to develop across eastern Oklahoma and western Arkansas
due to the heat and humidity. The greatest coverage should occur
along an outflow boundary left by the ongoing morning storms. A
limited severe weather threat will exist with the afternoon storms
as well, with damaging winds again being the primary concern. The
afternoon thunderstorm coverage and intensity should diminish
this evening with the loss of daytime heating.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY THROUGH WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The chances of thunderstorms will continue on Friday as
the weak frontal boundary continues to affect the region.
The showers and thunderstorms will become more isolated
Saturday into Sunday as the frontal boundary washes out.

The potential for showers and thunderstorms will pick up
slightly Monday into Tuesday as a weak upper level disturbance
moves across the region.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 2, 10:20 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1020 AM CDT Thu Jul 2 2020

OKZ054-021600-
Osage OK-
1020 AM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
1100 AM CDT...

At 1020 AM CDT, a strong thunderstorm was located 3 miles northwest
of Grainola, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Grainola...                       Foraker...
Webb City...

LAT...LON 3700 9636 3692 9628 3679 9675 3700 9675
TIME...MOT...LOC 1520Z 336DEG 16KT 3696 9670
Special weather statement, Jul 2, 10:47 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1047 AM CDT Thu Jul 2 2020

OKZ054-021615-
Osage OK-
1047 AM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
1115 AM CDT...

At 1046 AM CDT, strong thunderstorms were located along a line
extending from 4 miles northeast of Ponca City to 5 miles east of
Shidler. Movement was south at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Shidler...                        Burbank...
Foraker...                        Pearsonia...
Southern Kaw Lake...              Webb City...
Apperson...

LAT...LON 3670 9703 3669 9700 3669 9693 3672 9692
      3675 9689 3674 9683 3677 9682 3678 9675
      3685 9675 3689 9646 3660 9635 3657 9689
      3660 9692 3658 9698 3658 9703 3659 9706
      3660 9704 3668 9706
TIME...MOT...LOC 1546Z 351DEG 22KT 3674 9702 3677 9655
Special weather statement, Jul 2, 11:10 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1110 AM CDT Thu Jul 2 2020

OKZ054-021645-
Osage OK-
1110 AM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
1145 AM CDT...

At 1110 AM CDT, a strong thunderstorm was located 4 miles northwest
of Pawhuska, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Pawhuska...                       Osage Hills State Park...
Pearsonia...                      Sunset Lake...
Nelagoney...                      Pershing...

LAT...LON 3667 9656 3683 9649 3679 9616 3655 9621
TIME...MOT...LOC 1610Z 284DEG 23KT 3671 9640
Special weather statement, Jul 2, 11:25 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1125 AM CDT Thu Jul 2 2020

OKZ054-059-021700-
Osage OK-Pawnee OK-
1125 AM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL NOON CDT...

At 1124 AM CDT, strong thunderstorms were located along a line
extending from 9 miles northeast of Sooner Lake to 8 miles east of
Fairfax. Movement was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fairfax...                        Wynona...
Ralston...                        Burbank...
Sooner Lake...                    Southwestern Kaw Lake...

LAT...LON 3670 9703 3668 9694 3673 9691 3675 9688
      3674 9684 3675 9682 3670 9660 3649 9624
      3634 9703 3651 9703 3651 9701 3653 9698
      3655 9690 3658 9689 3660 9692 3658 9698
      3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 1624Z 307DEG 27KT 3655 9697 3659 9655

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:18 AM CDTExcessive Heat WarningTSACraig, Creek, Haskell, Latimer, McIntosh, Mayes and 8 more10 hr
Jul 2, 10:20 AM CDTSpecial Weather StatementTSAOsage40 min
Jul 2, 10:47 AM CDTSpecial Weather StatementTSAOsage28 min
Jul 2, 11:10 AM CDTSpecial Weather StatementTSAOsage35 min
Jul 2, 11:16 AM CDTSevere Thunderstorm WarningTSAOsage44 min
Jul 2, 11:25 AM CDTSpecial Weather StatementTSAOsage35 min
Jul 2, 11:43 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee62 min
Jul 2, 12:16 PM CDTSpecial Weather StatementTSAPawnee59 min
Jul 2, 12:41 PM CDTSpecial Weather StatementTSACreek34 min
Jul 2, 12:58 PM CDTSpecial Weather StatementTSATulsa47 min
Jul 2, 1:12 PM CDTSpecial Weather StatementTSACreek, Okmulgee33 min
Jul 2, 1:42 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Rogers, Tulsa, Wagoner48 min
Jul 2, 1:43 PM CDTSpecial Weather StatementTSACreek32 min
Jul 2, 2:12 PM CDTSpecial Weather StatementTSAOkfuskee33 min
Jul 2, 2:19 PM CDTSpecial Weather StatementTSAOkmulgee, Wagoner26 min
Jul 2, 2:41 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee34 min
Jul 2, 2:50 PM CDTSpecial Weather StatementTSAAdair25 min
Jul 2, 3:15 PM CDTSpecial Weather StatementTSAMcIntosh30 min
Jul 2, 3:50 PM CDTSpecial Weather StatementTSAPittsburg25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.